Thunderstorm Wind, Franklin
- When
- July 5, 2:00 PM EST to 2:05 PM EST
- Where
- Franklin County, Franklin
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.983, -72.917
A cold front across western Quebec and southeast Ontario Provinces early on the morning of July 5th, moved southeast across northern New York and into Vermont during the afternoon. Thunderstorms preceded and accompanied this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front across western Quebec and southeast Ontario Provinces early on the morning of July 5th, moved southeast across northern New York and into Vermont during the afternoon. Thunderstorms preceded and accompanied this front. Thunderstorms were severe in Franklin county of Vermont, with dozens of trees blown down damaging cars. Structural damage was done to chimneys and mobile homes in the town of Franklin, VT. Winds were estimated between 58 and 72 mph (between 50 and 63 knots) and Pea size hail also occurred in Franklin, VT. In the town of Richford, trees were blown down and a mobile home sustained roof damage. In Berkshire, a barn sustained damage. These storms resulted in 1 to 2 inches of rainfall. Power outages were reported in the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 5, 1:43 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 243 PM EDT TUE JUL 5 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... A CONSENSUS IN THE GUIDANCE FOR TONIGHT THROUGH WEDNESDAY NIGHT STARTING TO COME TOGETHER. LINE OF THUNDERSTORMS THIS AFTERNOON STRETCHING FROM NORTHWEST VERMONT BACK ACROSS NRN CLINTON CO NY...CENTRAL FRANKLIN...AND SRN ST LAWRENCE. THE LINE HAS FORMED OUT AHEAD OF THE MAIN SURFACE FRONT...WHICH HAS JUST MOVED THROUGH OTTAWA AND ENTERED THE NORTH SHORE OF LAKE ONTARIO. THUNDERSTORM LINE WILL CONTINUE SOUTHEAST ACROSS REST OF VERMONT...AND FRONT WILL TRAIL BY A COUPLE HOURS BEFORE BECOMING STATIONARY ACROSS SOUTHERN VERMONT. OVERNIGHT A WAVE DEVELOPS ALONG THE FRONT AND MOVES NORTHEAST...AS AN UPPER LEVEL TROUGH SETTLES ACROSS THE REGION. NAM20/80 AND WSETA ALL HAVE DIFFICULTIES WITH CONVECTIVE FEEDBACK THROUGH ABOUT 06Z TONIGHT...THEN SETTLE DOWN AFTER THAT. HPC AND GFS QPF THROUGH 00Z THURSDAY AROUND 1.5 INCHES. BASED ON NERFC RIVER FORECASTS...AND RUNNING A COUPLE SCENARIOS THRU LOCAL SITE SPECIFIC MODEL...WOULD TAKE ABOUT DOUBLE THE FORECAST RAINFALL TO PRODUCE FLOODING. THEREFORE HAVE DECIDED AGAINST ISSUING A FLOOD OR FLASH FLOOD WATCH FOR TONIGHT. WITH STATIONARY FRONT REMAINING TO THE SOUTH...EXPECT MOSTLY STEADY RAIN WITH A FEW EMBEDDED THUNDERSTORMS. SOME LOCALLY HEAVY RAINFALL POSSIBLE IN CONVECTIVE ELEMENTS...SO WILL LEAVE IN HEAVY RAINFALL WORDING THROUGH TONIGHT. AFTER WEDNESDAY/WEDNESDAY NIGHT...THE SURFACE FRONT MOVES EAST AND HIGH PRESSURE TRIES TO BUILD IN FROM THE WEST. HOWEVER PLENTY OF LOW LEVEL MOISTURE REMAINS...AS DOES THE UPPER TROUGH. WITH COLD POOL ALOFT AND DIURNAL HEATING...HAD TO LEAVE IN CHC SHOWERS THROUGH REST OF SHORT TERM PERIOD...ALTHOUGH CHCS DECREASE HEADING WEST INTO SAINT LAWRENCE VALLEY. && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... MODELS ARE IN POOR AGREEMENT... FRI NIGHT THE ECMWF BRINGS IN UL LOW FASTER THAN GFS. AS THIS SYSTEM MVS TOWARDS THE AREA FRI NIGHT THERE WL BE A CHC FOR PRECIP ESPECIALLY IN WESTERN ZONES. SATURDAY AS THE LOW APPROACHES FROM THE SOUTH WL MENTION CHC POPS THROUGHOUT THE DAY...WITH THE BEST CHCS SAT NIGHT AS LOW MVS NORTH FROM CTRL NY WITH SEVERAL EMBEDDED VORTS. THERE IS SOME UNCERTAINTY WITH THE EXACT TRACK OF THE LOW... BUT MODELS SHOW GOOD Q-VECTOR CONVERGENCE AND F-GEN WITH PLENTY OF MOISTURE AVAILABLE FOR PRECIP. 85H TEMPS WL BE NEAR 12C. ON SUNDAY... MODELS COME INTO BETTER AGREEMENT SHOWING THE LOW MOVING OFF COAST OF MAINE DURING THE DAY AS A RIDGE APPROACHES FROM THE WEST. 85H TEMPS WL BE AROUND 14C. SKIES SHOULD CLEAR OUT THRU SUN NIGHT AS RIDGE CONTINUES TO BUILD INTO AREA. MONDAY SHOULD BE A CLEAR DAY WITH 85H TEMPS NEAR 16C SUPPORTING HIGHS INTO THE MID 80S. THERE IS A SLIGHT CHC OF SHRA MON NIGHT AS A WEAK VORT MVS THRU THE SRN FA. TUESDAY WL BE ANOTHER NICE DAY AS HIGH PRESSURE REMAINS IN PLACE OVER THE AREA. 85H TEMPS AROUND 18C WL ALLOW TEMPS TO CLIMB INTO THE LOWER 90S. && .AVIATION... SOLID LINE OF THUNDERSTORMS FROM THE WRN ADIRONDACKS TO EXTREME NWRN VT IS SUPPORTED BY LEADING EDGE OF PVA FROM LONG SKINNY VORT TROF JUST WEST OF THE ST LAWRENCE RIVER. FLOW IS STILL DEEP LAYERED SWLY SO CNVTV COMPLEX LIKELY TO ADVANCE ONLY SLOWLY EWRD ACROSS PRIMARILY THE NRN HALF OF THE FCST AREA THIS EVENING. EXPECT THUNDERSTORMS NOW AT SLK WILL BE VICINITY OF BTV BY 20Z AND MAYBE JUST NORTH OF MPV BY 21Z. BEHIND THE THUNDERSTORMS LINGERING LIGHT SHOWERS...LOWER CEILINGS...SOME HAZE OR MIST...AND A SUBTLE WIND SHIFT TO LIGHT NORTHWEST. ACTUAL SFC COLD FRONT IS STILL WAY BACK IN THE OTTAWA VLY SO HELD ONTO CHCS OF SHOWERS AT SITES UNTIL MORE DECIDED WIND SHIFT ASSOCIATED WITH THE COLD FRONT AT MSS/SLK/BTV/MPV RESPECTIVLEY AT 23Z/01Z/04Z/05Z. EVEN AFTER THE FRONT WE WILL BE WRINGING OUT LOTS OF MSTR IN THE FORM OF LOW LVL CLOUDS AND IFR CONDITIONS LKLY THRU A COUPLE HOURS AFTER SUNRISE ON WEDNESDAY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...HANSON LONG TERM...TABER/CARPENTIER AVIATION...REB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 409 AM EDT TUE JUL 5 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-060808- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 409 AM EDT TUE JUL 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: A COLD FRONT WILL MOVE THROUGH THE REGION INTO THE EVENING HOURS. SOME THUNDERSTORMS PRODUCED ALONG THIS FRONT MAY PRODUCE LOCALLY HEAVY DOWNPOURS ALONG WITH POTENTIALLY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: ANOTHER LOW WILL MOVE ALONG THE COLD FRONT ON WEDNESDAY...WHICH COULD RESULT IN LOCALLY HEAVY DOWNPOURS ACROSS PORTIONS OF THE NORTH COUNTRY. THE POTENTIAL FOR FLASH FLOODING WILL HAVE TO BE MONITORED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND ON WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1204 PM EDT TUE JUL 5 2005 NYZ026-029-087-051700- NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE- AT NOON EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 9 MILES NORTHWEST OF DE KALB...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR CANTON BY 1230 PM...NEAR POTSDAM...5 MILES NORTH OF COLTON BY 1250 PM AND 5 MILES SOUTHWEST OF HOPKINTON BY 100 PM. THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. RAINFALL AMOUNTS ACROSS WESTERN SAINT LAWRENCE COUNTY WILL BE THREE TO FIVE TENTHS OF AN INCH. TABER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
112 PM EDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND DMG DE PEYSTER 44.55N 75.44W
07/05/2005 ST. LAWRENCE NY LAW ENFORCEMENT
TREES DOWN ON POWERLINES
1230 PM TSTM WND DMG HEUVELTON 44.62N 75.40W
07/05/2005 ST. LAWRENCE NY POST OFFICE
TREES DOWN ON POWERLINES
1240 PM TSTM WND DMG CANTON 44.60N 75.17W
07/05/2005 ST. LAWRENCE NY LAW ENFORCEMENT
TREES DOWN
&&
JOHNGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
244 PM EDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG SANTA CLARA 44.63N 74.45W
07/05/2005 FRANKLIN NY PUBLIC
TREE LIMBS AND BRANCHES DOWN, ALONG WITH LOSS OF POWER
FOR A COUPLE OF MINUTES
&&
TABERThe Burlington radar (KCXX), 56 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467004, 5467006, 5467005.